Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 289, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Oct 25, 2016, 9:00 PM CDT for Ness County, Rush County, Kansas. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 25, 2016, 9:00 PM CDT (02:00 UTC)
- Expired
- Oct 25, 2016, 9:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ness County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 101 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 25, 9:10 PM CDT | HAIL 1 | 4 Sw Mccracken, KS | MOSTLY NICKELS WITH A FEW QUARTERS MIXED IN. |
| Oct 25, 9:25 PM CDT | HAIL 1 | 4 Nw Hargrave, KS | HAIL COVERING GROUND. 40 MPH WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1037 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 1781 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
734
WUUS53 KDDC 260200
SVRDDC
KSC135-165-260245-
/O.NEW.KDDC.SV.W.0289.161026T0200Z-161026T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
900 PM CDT TUE OCT 25 2016
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL RUSH COUNTY IN CENTRAL KANSAS...
EAST CENTRAL NESS COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 945 PM CDT
* AT 900 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED VERY NEAR
BAZINE...OR 11 MILES EAST OF NESS CITY...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LA CROSSE...BAZINE...BISON...MCCRACKEN...RUSH CENTER...
LIEBENTHAL...TIMKEN...ALEXANDER...NEKOMA...LORETTA AND HARGRAVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3849 9908 3836 9974 3852 9983 3870 9940
3870 9917
TIME...MOT...LOC 0200Z 250DEG 29KT 3847 9969
HAIL...1.00IN
WIND...60MPH
$$
GERARD3 follow-up statements
008
WWUS53 KDDC 260219
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
919 PM CDT TUE OCT 25 2016
KSC135-260229-
/O.CAN.KDDC.SV.W.0289.000000T0000Z-161026T0245Z/
NESS KS-
919 PM CDT TUE OCT 25 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL NESS COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3849 9908 3839 9958 3862 9959 3870 9940
3870 9917
TIME...MOT...LOC 0219Z 243DEG 30KT 3856 9950
$$
KSC165-260245-
/O.CON.KDDC.SV.W.0289.000000T0000Z-161026T0245Z/
RUSH KS-
919 PM CDT TUE OCT 25 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR CENTRAL RUSH COUNTY...
AT 919 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HARGRAVE...OR
10 MILES WEST OF LA CROSSE...MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
LA CROSSE...BISON...MCCRACKEN...RUSH CENTER...LIEBENTHAL...TIMKEN...
ALEXANDER...NEKOMA...LORETTA AND HARGRAVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3849 9908 3839 9958 3862 9959 3870 9940
3870 9917
TIME...MOT...LOC 0219Z 243DEG 30KT 3856 9950
HAIL...1.00IN
WIND...60MPH
$$
GERARD317
WWUS53 KDDC 260233
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
933 PM CDT TUE OCT 25 2016
KSC165-260245-
/O.CON.KDDC.SV.W.0289.000000T0000Z-161026T0245Z/
RUSH KS-
933 PM CDT TUE OCT 25 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHERN RUSH COUNTY...
AT 932 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF HARGRAVE...OR 5 MILES NORTHWEST OF LA CROSSE...MOVING EAST AT 35
MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
LIEBENTHAL...LORETTA AND HARGRAVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3859 9914 3853 9943 3863 9948 3870 9940
3870 9917
TIME...MOT...LOC 0232Z 250DEG 29KT 3860 9937
HAIL...1.00IN
WIND...<50MPH
$$
GERARD151
WWUS53 KDDC 260236
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
936 PM CDT TUE OCT 25 2016
KSC165-260246-
/O.EXP.KDDC.SV.W.0289.000000T0000Z-161026T0245Z/
RUSH KS-
936 PM CDT TUE OCT 25 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RUSH COUNTY WILL
EXPIRE AT 945 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3859 9914 3853 9943 3863 9948 3870 9940
3870 9917
TIME...MOT...LOC 0236Z 250DEG 29KT 3861 9934
$$
GERARDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 25, 6:16 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Oct 25, 6:16 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 616 PM CDT Tue Oct 25 2016 ...Updated Aviation Discussions... .SHORT TERM...(This evening through Wednesday) Issued at 324 PM CDT Tue Oct 25 2016 A very low amplitude shortwave trough was moving quickly across the High Plains this afternoon. This disturbance will promote development of isolated to widely scattered thunderstorms this evening. Initial development will likely struggle in a very warm lower-mid troposphere, but eventually convection should become realized sometime in the 00-03z time window as nocturnal low level jet aids in low level convergence. Since convection will primarily be after sunset, the chances of severe weather weather will be very low given the absence of sufficient instability. Nevertheless, the strongest storms could still produce up to quarter size hail and some wind gusts in the 50-60 mph range. POPs will be focused mainly east of Dodge City and only 20-30 percent at that. The weak Pacific cold front pushing south in the wake of this system will act more like a trough axis, as the airmass will not be any colder to the north of it. The initial push of the boundary tonight will fade, leaving a large area of light and variable winds along the initial frontal zone/trough axis. The pool of surface moisture (57F+ dewpoints) just ahead of this across far south central KS will probably lead to the development of fog in the 09-14z time frame, so we will keep Areas of Fog in the grids. .LONG TERM...(Wednesday night through Tuesday) Issued at 324 PM CDT Tue Oct 25 2016 Winds will be out of the north behind the Pacific cold front Wednesday, however the surface high coming in from the northwest will be fairly weak, thus the north winds should not be any more than 13 to 15 knots and mainly in the morning. Through the end of the workweek, a large ridge of high pressure will encompass the central CONUS, and this will lead to more warmth. A new lee trough will develop as a southwest polar jet ejects from California into Idaho and western Montana, promoting leeside low development well to our north-northwest. This low will move out into the Dakotas Friday as another Pacific system rides the polar jet northeast from California to Wyoming. The global models now show a windier scenario, and we boosted the surface winds about 5 knots above the SuperBlend initialization (thanks WFO GLD, GID, ICT for coordination on this). The increased forecast winds 18-20 knots sustained along with dewpoints in the upper 30s to mid 40s and temperatures rising into the lower to mid 80s will prompt "Elevated" fire weather risk during the midday through late afternoon hours Friday. Another Pacific cold front will move through, but again temperatures will not be impacted much given the downslope trajectories behind the front. Again, a large ridge is forecast to build in behind this 2nd storm system with yet a 3rd system on its heels moving into the Left Coast by Sunday. We will need a fundamental shift in the hemispheric pattern in order to unlock some of the Canadian cold air. Global models really do not show a strong signal in such large scale regime shift through about 4-5 November, so the trend of above average temperatures and below average precipitation (if not none) will continue. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 608 PM CDT Tue Oct 25 2016 A surface cold front will move across southwest Kansas overnight as an upper level disturbance crosses the West Central High Plains. Ahead of this upper level disturbance there will be an increase in moisture in the 850mb to 600mb level based on NAM and GFS model soundings. This will result in ceilings lowering into the 3500 to 9000ft AGL by midnight. There will also be a chance for isolated rainshowers and thunderstorms. Some patchy fog will then be possible after 09z as the upper level trough passes and clouds decrease from west to east, mainly near and east of DDC. Ahead of this cold front tonight the winds will be southerly at 10 to 15 knots. As this front passes the winds will become light and then gradually veer to the north. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 78 49 80 / 20 0 0 0 GCK 51 79 46 82 / 20 0 0 0 EHA 52 78 47 81 / 20 0 0 0 LBL 53 79 47 82 / 20 0 0 0 HYS 54 75 47 79 / 20 0 0 0 P28 61 79 50 78 / 30 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...Burgert
Hazardous weather outlook, Oct 25, 4:12 AM CDT, 16 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 412 AM CDT TUE OCT 25 2016 KSZ030-031-043>046-061>066-074>081-084>090-260915- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 412 AM CDT TUE OCT 25 2016 /312 AM MDT TUE OCT 25 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DAY 1 DISCUSSION ---------------- SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE EASTERN AND SOUTHEAST COUNTIES AFTER 7 PM THIS EVENING. SOME OF THESE STORMS MAY BE STRONG WITH SMALL HAIL AND GUSTY WINDS. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE EAST OF A HAYS-DODGE CITY- ASHLAND LINE AFTER 7 PM. HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS NEAR 60 MPH WOULD BE THE PRIMARY THREATS FROM THESE STORMS. AREAS OF FOG ARE EXPECTED ACROSS THE EASTERN AND SOUTHEAST AREAS TONIGHT AND WEDNESDAY MORNING. DAY 1 HAZARDS ------------- * HAIL: LIMITED RISK * THUNDERSTORM WIND DAMAGE: LIMITED RISK * LIGHTNING: LIMITED RISK * FOG: ELEVATED RISK .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. DAYS 2-7 DISCUSSION ------------------- AREAS OF FOG ARE POSSIBLE WEDNESDAY MORNING. UNSEASONABLY WARM WEATHER WILL CONTINUE THROUGH NEXT WEEKEND, WITH RECORD HIGH TEMPERATURES MOST LIKELY FRIDAY AFTERNOON. DAYS 2-7 HAZARDS ---------------- * WEDNESDAY - FOG: ELEVATED RISK * THURSDAY - FIRE WEATHER: LIMITED RISK * FRIDAY - FIRE WEATHER: LIMITED RISK * SATURDAY NO HAZARDS. * SUNDAY NO HAZARDS. * MONDAY - FIRE WEATHER: LIMITED RISK .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE REQUIRED EAST OF A HAYS-DODGE CITY-ASHLAND LINE THIS EVENING AND TONIGHT. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO TURNER
In the hours before
Special weather statement, Oct 25, 8:36 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
836 PM CDT TUE OCT 25 2016
KSZ063-064-077-260230-
FINNEY KS-GRAY KS-HODGEMAN KS-
836 PM CDT TUE OCT 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FINNEY...NORTHEASTERN
GRAY...NORTHWESTERN FORD AND HODGEMAN COUNTIES UNTIL 930 PM CDT...
AT 835 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTHEAST OF KALVESTA...OR 15 MILES NORTHEAST OF CIMARRON...
MOVING NORTHEAST AT 40 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
JETMORE...HANSTON...KALVESTA...GRAY...HORSETHIEF RESERVOIR...HODGEMAN
STATE LAKE AND JETMORE CITY LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3826 9958 3803 9958 3791 10010 3791 10022
3788 10023 3788 10024 3807 10036 3826 9976
TIME...MOT...LOC 0135Z 242DEG 34KT 3801 10020
GERARDSpecial weather statement, Oct 25, 8:48 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
848 PM CDT TUE OCT 25 2016
KSZ045-046-260230-
RUSH KS-NESS KS-
848 PM CDT TUE OCT 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RUSH AND SOUTHEASTERN
NESS COUNTIES UNTIL 930 PM CDT...
AT 848 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NESS CITY...MOVING NORTHEAST AT 35 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NESS CITY...LA CROSSE...BAZINE...MCCRACKEN...RUSH CENTER...
ALEXANDER...NEKOMA AND HARGRAVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3846 9927 3832 9989 3849 9999 3870 9942
3870 9938
TIME...MOT...LOC 0148Z 246DEG 29KT 3844 9986
GERARDLocal storm report, Oct 25, 8:52 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
852 PM CDT TUE OCT 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND GST 8 E KALVESTA 38.05N 100.13W
10/25/2016 E50 MPH HODGEMAN KS TRAINED SPOTTER
PEA SIZE HAIL WAS ALSO OCCURRING.
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 25, 8:36 PM CDT | Special Weather Statement | DDC | Hodgeman | 54 min |
| Oct 25, 8:48 PM CDT | Special Weather Statement | DDC | Ness, Rush | 42 min |
| Oct 25, 10:57 PM CDT | Special Weather Statement | DDC | Rush | 63 min |
| Oct 25, 11:24 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 51 min |
| Oct 25, 11:52 PM CDT | Special Weather Statement | DDC | Edwards | 53 min |
| Oct 26, 12:26 AM CDT | Special Weather Statement | DDC | Stafford | 64 min |
| Oct 26, 12:42 AM CDT | Severe Thunderstorm Warning | DDC | Stafford | 20 min |
| Oct 26, 3:56 AM CDT | Special Weather Statement | DDC | Barber | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.